Florida, 2017Damaging Winds in Florida, February 15, 2017
February 15, 2017 · NWS TBW · 2 events in 1 county or zone
A line of thunderstorms developed along a cold front that passed through the Florida Peninsula on the afternoon and evening of the 15th. Some of these thunderstorms caused damaging wind gusts in Sumter County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along a cold front that passed through the Florida Peninsula on the afternoon and evening of the 15th. Some of these thunderstorms caused damaging wind gusts in Sumter County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 15, 2:59 PM EST, 37 minutes earlier.
Area forecast discussion, Feb 15, 2:59 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
259 PM EST Wed Feb 15 2017
.SHORT TERM (Tonight-Thursday)...
A cold front will push across the Florida peninsula late
today and tonight. A broken band of showers and isolated
thunderstorms has developed over the eastern Gulf of Mexico
ahead of the front and will move over west central Florida
during the mid/late afternoon hours. Tight gradient across
the forecast area is already creating non convective wind
gusts of 30 to 40 mph. A few thunderstorms that push onshore
will be capable of producing damaging wind gusts with an
isolated severe thunderstorm possible. U/L support continues
to pull away from the region...and shower/thunderstorm
activity is expected to weaken as they push inland during
the late afternoon/early evening hours.
Due to the strong gradient winds, a Lake Wind Advisory is
in effect until 7 PM this evening and there is a high risk
of rip currents at area beaches through 2 AM tonight.
High pressure will build over the forecast area in the wake
of the cold front tonight and Thursday with winds veering
northwest and gradually subsiding. Drier cooler air will
advect over the area with temperatures dropping slightly
below climatic normals for Thursday with highs in the upper
60s north to the mid 70s south.
.LONG TERM (Thursday Night through Wednesday)...
At the start of the medium range period, broad upper
ridging will have become established over the Gulf of
Mexico, extending into much of the southeastern U.S. Further
west, a cutoff upper low pressure system will slowly
meander over south Texas and the Southern Plains region. At
the surface, sprawling high pressure will extend across the
Gulf Coast states, setting the stage for pleasant weather
ahead of the weekend.
A progressive upper level pattern will rule the forecast
through the long term. Temperatures will generally start out
near seasonal norms Friday, with a gradual warmup into the
weekend. A shortwave trough will move across the Florida
peninsula Friday night into Saturday, bringing a good chance
of rainfall, especially to portions of northern Florida.
Dry conditions are then expected Sunday through much of next
week with temperatures averaging around 5 to 10 degrees
above average. Long range guidance suggests another upper
trough may approach the region mid to late next week, with
yet another chance at rainfall over much of the region.
&&
.AVIATION...
Scattered showers and isolated thunderstorms vcnty
TPA/PIE/SRQ/LAL this afternoon with LCL MVFR CIGS and IFR
vsbys. Isolated showers expected vcnty PGD/FMY/RSW late this
afternoon/early evening with LCL MVFR CIGS/VSBYS. Otherwise
VFR conditions will prevail.
&&
.MARINE...
Small craft advisory continues for the coastal waters north
of Englewood and will be extended through 4 AM tonight as it
will take a bit for seas to subside. Gradient will weaken
overnight with winds dropping below advisory levels and seas
gradually subsiding. High pressure will build over the
waters in the wake of the front Thursday and Friday with
relatively light winds and seas less than 4 feet. An upper
level disturbance will push across the waters Saturday with
an increasing chance of showers and thunderstorms, however
winds and seas are expected to remain below advisory
criteria.
&&
.FIRE WEATHER...
No fire weather hazards are expected. Minimum relative
humidity values will drop below 35 percent for several hours
across portions of the nature coast and interior peninsula
Thursday afternoon...however ERC values are expected to
remain below critical levels.
&&
.Preliminary Point Temps/PoPs...
TPA 59 69 50 71 / 10 0 0 0
FMY 63 74 51 75 / 30 0 0 0
GIF 58 72 47 75 / 20 0 0 0
SRQ 62 68 49 69 / 20 0 0 0
BKV 52 68 39 73 / 10 0 0 0
SPG 60 68 54 69 / 10 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST Thursday for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Lake Wind Advisory until 7 PM EST this evening for Coastal
Charlotte-Coastal Citrus-Coastal Hernando-Coastal
Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
Highlands-Inland Charlotte-Inland Citrus-Inland
Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
Polk-Sumter.
Beach Hazards Statement through Thursday evening for
Coastal Sarasota.
Gulf waters...Small Craft Advisory until 4 AM EST Thursday for Coastal
waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Tarpon Springs to Suwannee River
FL out 20 NM-Tampa Bay waters-Waters from Englewood
to Tarpon Springs FL out 20 to 60 NM-Waters from
Tarpon Springs to Suwannee River FL out 20 to 60 NM.
&&Hazardous weather outlook, Feb 15, 3:51 AM EST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
351 AM EST Wed Feb 15 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
351 AM EST Wed Feb 15 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.Day One...Today and Tonight.
...THUNDERSTORM IMPACT...
Thunderstorms are expected that may be capable of producing
strong gusty winds, hail, locally heavy rains, frequent deadly
lightning strikes or isolated tornadoes.
...RIP CURRENT IMPACT...
Choppy surf will produce rip currents along area beaches.
...MARINE IMPACTS...
Wind speeds of 20 to 25 knots with higher gusts will create
hazardous boating conditions for small craft operators.
.Days Two through Seven...Thursday through Tuesday.
...THUNDERSTORM IMPACT...
Saturday and Saturday Night thunderstorms are expected.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains... and frequent deadly lightning
strikes.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Davis
In the hours before
Special weather statement, Feb 15, 2:22 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
222 PM EST WED FEB 15 2017
FLZ139-142-239-242-152000-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
222 PM EST WED FEB 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CITRUS AND
SOUTHEASTERN LEVY COUNTIES UNTIL 300 PM EST...
At 221 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Crystal River Airport, or 15 miles northwest of
Beverly Hills, moving east at 55 mph.
Winds in excess of 40 mph will be possible with this storm in
addition to frequent lightning.
Locations impacted include...
Inglis, Citronelle, Crystal Manor and Citrus Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2922 8250 2920 8254 2904 8254 2904 8251
2905 8249 2905 8247 2901 8242 2902 8240
2901 8240 2892 8275 2909 8283
TIME...MOT...LOC 1921Z 249DEG 47KT 2904 8271
TBWSpecial weather statement, Feb 15, 3:03 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
303 PM EST WED FEB 15 2017
FLZ043-242-152030-
Inland Citrus-Sumter-
303 PM EST WED FEB 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CITRUS AND NORTHERN
SUMTER COUNTIES...
At 301 PM EST, a strong thunderstorm was located near Homosassa
Springs, moving east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Inverness, Wildwood, Homosassa Springs, Inverness Highlands South,
Inverness Airport, Inverness Highlands North, Sugarmill Woods, Lake
Panasoffkee, Coleman, Green Acres, Leisure Acres, Inverness
Highlands, Rutland, Adamsville, Withlapopka Isle, Sumterville,
Heatherwood, Gospel Island, Floral City and Oxford.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm has shown weak rotation over the last hour or so and may
intensify again, so be certain to monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.
LAT...LON 2896 8207 2896 8204 2874 8195 2870 8255
2881 8255
TIME...MOT...LOC 2001Z 254DEG 40KT 2876 8248
mckaughanThunderstorm Wind, Sumter
- When
- February 15, 3:36 PM EST
- Where
- Sumter County, 0.46 mi E of Sumterville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 28.749, -82.063
Emergency management in Sumter county reported that a large tree was knocked down at the corner of highways 470 and 301.
Thunderstorm Wind, Sumter
- When
- February 15, 3:39 PM EST
- Where
- Sumter County, 1.39 mi WSW of Bamboo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 28.820, -82.020
Several trees were reported to be knocked down around Florida's Turnpike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 15 to 16, 2017$15 million · 5 events
- Tornado in South Carolina, February 15, 2017$997,000 · EF1 · 1 event
- Wildfire in Florida, February 15 to 18, 2017$1.1 million · 1 event
- Tornado and Damaging Winds in North Carolina, February 15, 2017$109,000 · EF1 · 5 events
- Winter Storm in Vermont, February 15 to 16, 2017$125,000 · 7 events
- Lake-Effect Snow in New York, February 15 to 16, 2017$75,000 · 4 events
- Heavy Snow in New Hampshire, February 15 to 16, 20179 events
- Heavy Snow in Maine, February 15 to 16, 20179 events
- Hail and Damaging Winds in South Carolina, February 15, 20171.25 in hail · 7 events
- High Wind in Oregon, February 15 to 16, 201772 kt wind · 5 events
- Dense Fog in California, February 15, 20173 events
- High Wind in Washington, February 15, 201751 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672635, 672636.